Reviews

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS): A Complex Interaction of Drugs, Viruses and the Immune System

Download PDF Print
Click on the icon on the upper right hand side for the article by Paulo R. Criado, MD, Joao Avancini, MD, Claudia G. Santi, MD, Ana T. Amoedo Medrado, MD, Carlos E. Rodrigues, MD and Jozelio F. de Carvalho, MD.
IMAJ 2012: 14: September: 577-582
Abstract

The DRESS syndrome (drug reaction with eosinophilia and systemic symptoms), also known as DIHS (drug-induced hypersensitivity syndrome), presents clinically as an extensive mucocutaneous rash, accompanied by fever, lymphadenopathy, hepatitis, hematologic abnormalities with eosinophilia and atypical lymphocytes, and may involve other organs with eosinophilic infiltration, producing damage in several systems, especially kidney, heart, lungs, and pancreas. The pathogenesis is related to specific drugs (especially the aromatic anticonvulsants), altered immune response, sequential reactivation of herpes virus, and association with some HLA alleles. Glucocorticoids are the basis for the treatment of the syndrome, which may be given with intravenous immunoglobulin and, in selected cases, ganciclovir. This article reviews current concepts regarding the interaction of drugs, viruses and immune responses during this complex adverse-drug reaction.